MD, PhD, FMedSci, FRSB, FRCP, FRCPEd.

This retrospective electronic medical record data analysis compared the characteristics and outcomes of drug-induced liver injury (DILI) caused by paracetamol and non-paracetamol medications, particularly herbal and dietary supplements. Adults admitted with DILI to the Gastroenterology and Liver Centre at the Royal Prince Alfred Hospital, Sydney (a quaternary referral liver transplantation centre), 2009-2020 were included. The 90-day transplant-free survival and the drugs implicated as causal agents in DILI were extracted from the records.

A total of 115 patients with paracetamol-related DILI and 69 with non-paracetamol DILI were admitted to our centre. The most frequently implicated non-paracetamol medications were:

  • antibiotics (19, 28%),
  • herbal and dietary supplements (15, 22%),
  • anti-tuberculosis medications (6, 9%),
  • anti-cancer medications (5, 7%).

The number of non-paracetamol DILI admissions was similar across the study period, but the proportion linked with herbal and dietary supplements increased from 2 of 11 (15%) during 2009-11 to 10 of 19 (47%) during 2018-20 (linear trend: P = 0.011). Despite higher median baseline model for end-stage liver disease (MELD) scores, 90-day transplant-free survival for patients with paracetamol-related DILI was higher than for patients with non-paracetamol DILI (86%; 95% CI, 79-93% v 71%; 95% CI, 60-82%) and herbal and dietary supplement-related cases (59%; 95% CI, 34-85%). MELD score was an independent predictor of poorer 90-day transplant-free survival in both paracetamol-related (per point increase: adjusted hazard ratio [aHR], 1.19; 95% CI, 1.09-3.74) and non-paracetamol DILI (aHR, 1.24; 95% CI, 1.14-1.36).

The authors concluded that, in our single centre study, the proportion of cases of people hospitalised with DILI linked with herbal and dietary supplements has increased since 2009. Ninety-day transplant-free survival for patients with non-paracetamol DILI, especially those with supplement-related DILI, is poorer than for those with paracetamol-related DILI.

A co-author of the paper, specialist transplant hepatologist Dr Ken Liu, was quoted in the Guardian saying he felt compelled to conduct the study because he was noticing more patients with liver injuries from drugs not typically associated with liver harm. “I was starting to see injury in patients admitted with liver injury after using bodybuilding supplements for males or weight loss supplements in females,” he said. “I just decided I better do a study on it to see if my hunch that more of these substances were causing these injuries was true.”

Liu and his colleagues said there needed to be more rigorous regulatory oversight for supplements and other alternative and natural therapies. They also noticed almost half the patients with supplement-induced severe liver injury had non-European ethnic backgrounds. Liu said more culturally appropriate community education about the risks of supplements was needed.

Dr Ken Harvey, public health physician and president of Friends of Science in Medicine, said it was important to note that Liu’s study only examined the most severe cases of supplement-induced liver harm and that the actual rate of harm was likely much higher. “The study only examines severe cases admitted to a specialised liver unit; they cannot be extrapolated to the overall incidence of complementary medicine associated liver injury in Australia,” Harvey said.

The Royal Australian College of General Practitioners, Choice, Friends of Science in Medicine and others have called for an educational statement on the pack and promotional material of medicines making traditional claims, for example saying “This product is based on traditional beliefs and not modern scientific evidence”.

“This was opposed by industry and the TGA,” Harvey said. “But is still needed.”

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Recent Comments

Note that comments can be edited for up to five minutes after they are first submitted but you must tick the box: “Save my name, email, and website in this browser for the next time I comment.”

The most recent comments from all posts can be seen here.

Archives
Categories